Tornadoes · United States · Texas · 2019
EF0 tornado, Engle to Freyburg, Texas, May 3, 2019
From Engle to Freyburg, this EF0 tornado ran 4.2 miles across Fayette County on May 3, 2019, touching down at 8:14 AM CDT and reaching 20 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 3, 2019
- Touchdown
- 8:14 AM CDT (13:14 UTC)
- Lifted
- 8:26 AM CDT (13:26 UTC)
- On the ground
- 12 minutes
- Path length
- 4.2 miles (6.7 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- Fayette County
- Touchdown point
- 29.722, -97.016
- Lift-off point
- 29.782, -97.007
- Record number
- 1905030714-01
The damage survey
37 damage points were recorded along this path by NWS EWX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 120 mph.
- Looks like rotted out Oak blown over
- Very Large branches and limbs broken off
- Carport type building destroyed
- 90000 lb machinery tipped over
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Convection from the previous day left a number of outflow boundaries across South Central Texas. These interacted with a mid to upper level shortwave trough to trigger thunderstorms. Some of these storms produced tornadoes, large hail, damaging wind gusts, and heavy rain that led to flash flooding.
A thunderstorm moved over southern Fayette County near I-10 between Flatonia and Schulenburg. A weak tornado touched ground near Farek-Loth Rd where it turns north and becomes Ehler-Grasshof Road. A storage shed was destroyed along Ehler-Grasshof along with some minor tree damage. The tornado appears to have moved north and crossed Salem-Freyburg Rd where power lines where damaged off Gebert Road and large trees were down on Schultz Road. North of this area there was no visible damage as the path was not accessible. For this reason the tornado path was ended on Schultz Road. Maximum winds were estimated to be 80 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the tornado touched down at May 3, 6:30 AM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, May 3, 6:30 AM CDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 630 AM CDT Fri May 3 2019 .AVIATION... SHRA/TSRA are pushing east of I-35 where have lingered mention until 13Z or 14Z. Otherwise, MVFR CIGs prevail this morning into afternoon. CIGs rise to VFR this afternoon. SHRA/TSRA redevelop this afternoon ahead of another upper level disturbance and have maintained mention of VCTS. The SHRA/TSRA move east across our area this evening into overnight, then move off to the east on Saturday. Winds will generally be 10 KTs, however gusts up to 50 KTs are possible in and near TSRA. && .PREV DISCUSSION... /ISSUED 405 AM CDT Fri May 3 2019/ UPDATE... We have allowed the Severe Thunderstorm Watch for Kinney, Maverick, Zavala, and Dimmit Counties to expire. The storms left in our CWA are moving into an airmass that is not favorable for severe development. Moderate to heavy rain will continue in some storms for the next several hours. PREV DISCUSSION... /ISSUED 318 AM CDT Fri May 3 2019/ SHORT TERM (Today through Saturday)... Upper air analysis last evening showed a trough over the western half of the country with westerly flow over Texas. At the surface, there was a series of outflow boundaries around our CWA. Winds were generally from the east-northeast. These winds and outflows have brought drier, cooler air with dewpoint temperatures and temperatures 10 to 15 degrees lower than 24 hours ago. The initial problem for this period will be what happens to the storms in the western part of our area. Short term models show a line developing as they progress east- southeastward reaching the San Antonio area by the start of this period. With the drier boundary layer air the severe threat looks to be lower, but we could see gusty winds and brief heavy rain. Winds will become southerly to southeasterly by noon and this will moisten the boundary layer. Another upper level shortwave trough will move across the region and kick off another round of showers and thunderstorms this afternoon and evening. The left over outflow boundaries will be the focus for convective initiation this afternoon. The moistening of the airmass and mid-level cooling will lead to SBCAPE around 2000 j/kg. Vertical wind shear will be modest at 30-40 kts. With this combination SPC has most of our CWA in the Slight Risk area today. Large hail and damaging straight line winds will be the main threat, but storms could interact with the surface boundaries producing isolated tornadoes. Strong to severe storms will continue into the evening with conditions remaining favorable. Rainfall with storms will be up to 1-2 inches. Storms should wane overnight. Saturday the shortwave will move away to the east. There could be some showers and thunderstorms in its wake over the eastern part of the CWA early. We should see clearing across the entire air by afternoon. LONG TERM (Saturday Night through Thursday)... A weak upper level ridge will build over the region Saturday night keeping dry weather in place through the day Sunday. The next upper level shortwave trough will move into the picture Sunday night starting the next active period. Showers and thunderstorms will be possible starting out west Sunday night and spreading to the east Monday. Monday night the shortwave will move away to the east taking convection with it. Showers and thunderstorms will end from west to east through the night and into Tuesday. Tuesday night and Wednesday the next longwave trough will move into the southwest turning the upper flow to the southwest and bringing another shortwave across the region. This will mean another chance for showers and thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 76 63 82 62 84 / 90 60 20 0 10 Austin Bergstrom Intl Airport 76 63 82 61 84 / 90 60 30 0 10 New Braunfels Muni Airport 77 63 82 62 84 / 80 70 20 0 10 Burnet Muni Airport 74 60 78 60 82 / 90 60 10 0 10 Del Rio Intl Airport 81 64 86 66 87 / 70 40 10 10 20 Georgetown Muni Airport 75 62 80 61 83 / 90 60 20 0 10 Hondo Muni Airport 79 62 85 63 87 / 70 60 10 0 10 San Marcos Muni Airport 78 62 82 61 84 / 80 60 20 0 10 La Grange - Fayette Regional 79 66 84 63 87 / 90 70 30 0 10 San Antonio Intl Airport 77 64 82 63 85 / 80 70 20 0 10 Stinson Muni Airport 78 65 82 64 85 / 70 70 20 0 10 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Aviation...04 Short-Term/Long-Term...05
Hazardous weather outlook, May 3, 3:43 AM CDT, 4 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 343 AM CDT Fri May 3 2019 TXZ171>173-183>194-202>209-217>225-228-040845- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 343 AM CDT Fri May 3 2019 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. There is a slight risk of severe storms for most of South-Central Texas today into tonight. Large hail and damaging winds are the main threats, however, isolated tornadoes are possible. Locally heavy rainfall amounts of 1 to 2 inches could lead to minor flooding, especially across areas that have received heavy rains recently. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, May 3, 2:38 AM CDT, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
238 AM CDT Fri May 3 2019
TXZ217-030815-
Maverick TX-
238 AM CDT Fri May 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MAVERICK COUNTY
UNTIL 315 AM CDT...
At 237 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of El Indio, moving east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Maverick County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Texas.
LAT...LON 2823 10022 2824 10026 2828 10029 2831 10028
2835 10031 2836 10032 2840 10035 2841 10034
2841 10012 2820 10011 2820 10021
TIME...MOT...LOC 0737Z 283DEG 23KT 2832 10029
CPSpecial weather statement, May 3, 2:58 AM CDT, 5 hours 16 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 258 AM CDT Fri May 3 2019 TXZ202-217-030830- Maverick TX-Kinney TX- 258 AM CDT Fri May 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KINNEY AND NORTHERN MAVERICK COUNTIES UNTIL 330 AM CDT... At 258 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Brackettville to near Spofford to near Paloma. Movement was east at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Brackettville, Spofford, Paloma, Anacacho, Darling, Fort Clark Springs and Laughlin AFB Aux Field. A Severe Thunderstorm Watch remains in effect until 400 AM CDT for south central Texas. LAT...LON 2893 10057 2932 10059 2935 10011 2874 10012 TIME...MOT...LOC 0758Z 285DEG 24KT 2926 10043 2914 10036 2892 10042 CP
Special weather statement, May 3, 7:45 AM CDT, 29 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 745 AM CDT Fri May 3 2019 TXZ224-031345- De Witt TX- 745 AM CDT Fri May 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DEWITT COUNTY UNTIL 845 AM CDT... At 745 AM CDT, Doppler radar was tracking a strong thunderstorm near Yorktown, moving east at 15 mph. Nickel size hail will be possible with this storm. Locations impacted include... Cuero and Gruenau. LAT...LON 2900 9759 2911 9761 2918 9725 2900 9724 TIME...MOT...LOC 1245Z 261DEG 13KT 2906 9751 BMW
Special weather statement, May 3, 8:08 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
808 AM CDT Fri May 3 2019
TXZ209-223>225-031415-
Lavaca TX-De Witt TX-Fayette TX-Gonzales TX-
808 AM CDT Fri May 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEWITT...
NORTHEASTERN GONZALES...FAYETTE AND NORTHWESTERN LAVACA COUNTIES
UNTIL 915 AM CDT...
At 808 AM CDT, Doppler radar was tracking a strong thunderstorm near
Moulton, moving northeast at 25 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
La Grange, Schulenburg, Shiner, Flatonia, Moulton, Waelder, Muldoon,
Cistern, Hochheim, Komensky, Swiss Alp, Henkhaus, Dubina, Engle,
Dilworth, Plum, Ammannsville, Thompsonville, Mullins Prairie and
Freyburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2980 9671 2925 9733 2975 9739 2978 9732
2993 9716 3004 9702
TIME...MOT...LOC 1308Z 215DEG 21KT 2953 9724
BMWThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Corpus Christi, TX (KCRP), 12:00Z
1.2 hours before the tornado, 227 km from the path. May 3, 2019.
- Mixed-layer CAPE
- 2136 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 2329 J/kg
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.7
- 0-3 km lapse rate
- 5.2 K/km
Corpus Christi, TX (KCRP), 00:00Z
10.8 hours after it, 227 km from the path. May 4, 2019.
- Mixed-layer CAPE
- 556 J/kg
- Mixed-layer CIN
- -113 J/kg
- Surface CAPE
- 4207 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.9
- 0-3 km lapse rate
- 6.5 K/km
The surface observations
La Grange/Fayette Regional (3T5), 19 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Austin/San Antonio radar (KEWX), 98 km away, was scanning. The volume nearest the touchdown began at 13:11 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 3, 2019
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 3 | 7:14 AM CDT | EF0 | Lavaca, TX | 2.8 | 20 | $20,000 | ||
| May 3 | 9:04 AM CDT | EF2 | Fayette, TX | 2.4 | 75 | $4.0 million | ||
| May 3 | 12:59 PM CDT | EF0 | Brewster, TX | 0.1 | 50 | |||
| May 3 | 1:22 PM CDT | EF0 | Colorado, TX | 0.5 | 20 | |||
| May 3 | 2:00 PM CDT | EF0 | Harris, TX | 0.3 | 15 | |||
| May 3 | 4:50 PM EDT | EF0 | Palm Beach, FL | 0.0 | 20 | |||
| May 3 | 6:34 PM CDT | EF0 | Glasscock, TX | 0.1 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.